Terrell · Hogan

Quick Navigation
Leaders Forum 2016
Search Site

May 1, 2010 — Working in consul­tation with the United States Food and Drug Admin­is­tration (FDA), McNeil Consumer Healthcare is imple­menting a voluntary recall of infant and children’s liquid products due to manufac­turing deficiencies which may affect quality, purity or potency. Following McNeil’s recall announcement on Friday evening, the FDA is providing additional advice to consumers.

We want to be certain that consumers discon­tinue using these products and that they know what to do if they have concerns about a specific product,” said Commis­sioner of Food and Drugs Margaret A. Hamburg, M.D. “While the potential for serious health problems is remote, Americans deserve medica­tions that are safe, effective and of the highest quality. We are inves­ti­gating the products and facil­ities associated with this recall and will provide updates as we learn more.”

What products are affected by this recall?

The products include certain liquid infant’s and children’s Tylenol®, Motrin®, Zyrtec®, and Benadryl® products. For a complete list of recalled products, please see the recall notice1.

Why were these products recalled?

McNeil Consumer Healthcare is initi­ating this voluntary recall because some of these products may not meet required quality standards. As a precau­tionary measure, parents and caregivers should not admin­ister these products to their children. Some of the products included in the recall may contain a higher concen­tration of active ingre­dient than specified; others contain inactive ingre­dients that may not meet internal testing require­ments; and others may contain tiny particles. While the potential for serious medical events is remote, FDA advises consumers who have purchased these recalled products to discon­tinue use.

What can I use instead of the recalled products?

There are a number of other products on the market, including generic versions of the recalled products, which are intended for use in infants and children and are not affected by the recall. FDA recom­mends that you check the labeling of these products. If you have any questions, you should discuss this with your pharmacist or other health care profes­sional. FDA does not antic­ipate that there will be a shortage of alter­native products.

Can I give my child adult strength Tylenol® or Motrin® products that are not being recalled?

No. Consumers should not give drug products to infants and children that are not intended for those age groups. This could result in serious harm.

What should I do if I have some of the medication at home?

FDA recom­mends that consumers stop using these products.

For further instruc­tions, see McNeil’s website at: www.mcneilproductrecall.com2

I gave my child some of the medication. What do I do? Is my child at risk?

According to the infor­mation the FDA has received at this time, the potential for serious medical problems is remote. If your child exhibits any unexpected symptoms after use of any of the recalled products, contact your health care profes­sional.

If I think my child may be having an adverse reaction to one of the products involved in this recall, who should I notify?

Adverse reactions or quality problems experi­enced with the use of these products may be reported to FDA’s MedWatch Adverse Event Reporting program either online, by regular mail, or by fax, using the contact infor­mation at the bottom of this sheet. The agency asks health care profes­sionals and consumers to report any adverse reactions to the FDA’s MedWatch Program by fax at 1–800-FDA-0178, by mail at MedWatch, FDA, 5600 Fishers Lane, Rockville, MD 20852–9787, or on the MedWatch website at www.fda.gov/medwatch3.

http://www.fda.gov/NewsEvents/Newsroom/PressAnnouncements/ucm210441.htm